You can view the current or previous issues of Diabetes Health online, in their entirety, anytime you want.
Click Here To View
Latest A1c Test Articles
Popular A1c Test Articles
Highly Recommended A1c Test Articles
Send a link to this page to your friends and colleagues.
Q: I have been taking vitamin E for over 10 years. I started on 100 mg., then moved up to 200 mg. About six months ago, I switched to 400 mg. Recently, however, I started having swelling in my lower legs and feet. I also started having blisters that oozed on my legs.
I read somewhere that vitamin E causes swelling in the lower legs. So I stopped vitamin E and, almost immediately, the blisters stopped and the swelling went down.
My concern is that vitamin E has many other benefits that I don't want to miss. My doctor says I should stop for a year to clear my system. I really don't want to wait that long without the protection.
Do you think vitamin E was the cause or just a coincidence? Would it be okay to start again at, say, 100 to 200 mg?
Cannon Beach, Oregon
A: It is remotely possible that vitamin E was the cause of the swelling in your lower leg. I agree with you that vitamin E has many positive benefits for diabetes patients, and that you should be getting daily supplements of it. The blisters and swelling could also be due to other causes, and may not be related at all to the vitamin E. The only way we will know is to have you start taking vitamin E again to see if the swelling and blisters return. I would start with a vitamin E dose of 200 mg. to see what happens. Many people take much larger doses of vitamin E without problems.
I hope that the vitamin E is not the cause of your problems.
R. Keith Campbell RPh, CDE
Professor, Pharmacy Department
Washington State University
Q: I was 190 pounds when I was first diagnosed with diabetes. I now weigh 156 pounds, but my HbA1c has elevated to almost 10%.
How much weight loss is dangerous?
William W. Wall
A: A weight loss of 10 percent is a cause for concern if it was unintentional and undesirable. I would use your height to determine a healthy body weight for yourself. Weight loss becomes dangerous if your weight drops below the ideal.
You are losing weight, in part, because of your high blood sugars. Hyperglycemia will cause a weight loss that comes from dehydration, as well as loss of lean muscle and fat. Your HbA1c of 10% correlates to an average blood sugar of 240 mg/dl, which is dangerously high. Continue to work with your doctor to reduce your HbA1c to a healthy level of less than 7%. I would also recommend seeing a registered dietitian who is a certified diabetes educator to help you with your meal planning, medication administration, and any other areas of concern to you.
Dana Arnold, MS, RN, CDE
Daly City, California
Q: Could somebody please explain why Velosulin would be used instead of Regular insulin?
Winner, South Dakota
Editor's note: We invited two experts to answer this reader's question.
A #1: Before Humalog came along, we used Velosulin in insulin pumps as a first choice. I still prefer using Velosulin in insulin pumps, because it is neutral and more stable than Regular insulin. If you put insulin in a pump, it is kept at body temperature when you wear the pump against the body. Insulin at body temperature can deteriorate faster. For that reason, I feel Velosulin, which is less likely to precipitate and deteriorate, is the most stable insulin for pumps.
If you use Velosulin in a syringe, it doesn't matter as much, because it is not going to sit around for a long time. It is not going to sit at body temperature, or be thrown around with bodily activity the way insulin in a pump would.
In syringes, there is no advantage to using Velosulin. It is the same as Regular.
John Hunt, MB, BS, FRCP
Clinical Associate Professor
University of British Columbia
Division of Endocrinology
North Vancouver, British Columbia
A #2: Velosulin is a very stable form of insulin. Because of its stability, Velosulin was approved by the Food and Drug Administration for use in insulin pumps in 1986, and remains the only product currently indicated for use in pumps.
Susan Jackson, Director of Corporate Communications
Novo Nordisk of North America Inc.
New York City
0 comments - Aug 1, 1999
Diabetes Health is the essential resource for people living with diabetes- both newly diagnosed and experienced as well as the professionals who care for them. We provide balanced expert news and information on living healthfully with diabetes. Each issue includes cutting-edge editorial coverage of new products, research, treatment options, and meaningful lifestyle issues.